Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Houston/Galveston, TX

January 7, 2018Brazoria County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 7, 2018, 11:08 PM CST for Brazoria County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2018, 11:08 PM CST (05:08 UTC)
Expired
Jan 7, 2018, 11:27 PM CST
In force
19 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brazoria County, TX

The radar

The Houston radar (KHGX), 34 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

349 
WUUS54 KHGX 080508
SVRHGX
TXC039-080545-
/O.NEW.KHGX.SV.W.0002.180108T0508Z-180108T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
1108 PM CST SUN JAN 7 2018

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  East central Brazoria County in southeastern Texas...

* Until 1145 PM CST.

* At 1108 PM CST, a severe thunderstorm was located near Bonney, or 8
  miles north of Angleton, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Alvin, Hillcrest, Liverpool, Bonney and Chocolate Bayou. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2923 9549 2931 9551 2940 9520 2926 9510
TIME...MOT...LOC 0508Z 263DEG 26KT 2929 9540 

HAIL...1.00IN
WIND...60MPH
 
$$
39
1 follow-up statement
940 
WWUS54 KHGX 080527
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1127 PM CST SUN JAN 7 2018

TXC039-080537-
/O.CAN.KHGX.SV.W.0002.000000T0000Z-180108T0545Z/
Brazoria TX-
1127 PM CST SUN JAN 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BRAZORIA COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 2923 9549 2931 9551 2940 9520 2926 9510
TIME...MOT...LOC 0524Z 263DEG 26KT 2931 9524 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 7:33 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jan 7, 7:33 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
733 PM CST Sun Jan 7 2018

.UPDATE...
At 00Z, the cold front was located just west of Fort Worth and
progressing quickly toward the CWA. There is already some
lightning activity in the storms associated with the pre-frontal
trough currently moving into the northern counties. Latest hi-res
models show lapse rates around 6.5 deg C/km and MUCAPE
approaching 1000 J/kg. Combined with drier mid-levels and higher
wet bulb freezing heights, the potential for isolated small hail
exists.

Biggest change is the potential for surface-based convection
along the coastal counties from approximately 10 PM CST until the
front passes just before sunrise. If the convection is able to tap
into the surface parcels, DCAPE values near 1000 J/kg allow for
isolated wind gusts. Additionally, SPC has placed coastal areas in
a 2% tornado risk, which is conditioned on surface-based
convection. With 0-3 km SRH values topping out over 250 m2/s2,
isolated rotation in some storms cannot be ruled out.

Updated PoP and weather grids to account for faster motion of front
than previously anticipated. Temperature and dew point grids are on
track. Brief fog was observed near Bolivar at 5 PM CST, so left in
mention of patchy fog in the bays and 0-20 nm coastal zones until
front passes with dew points in the 60s and SSTs in the low-50s.

&&

.PREV DISCUSSION... /ISSUED 537 PM CST Sun Jan 7 2018/

AVIATION...
An area of light showers is moving through KCLL now and will
likely reach KUTS and KCXO in the next couple of hours. Generally
VFR conditions are expected until a line of showers and
thunderstorms pushes through the region from NW to SE ahead of a
cold front. The timing of this line was pushed up a little from
the previous taf package, but the overall categories/impacts
should remain about the same. Showers and thunderstorms should
reach KCLL after 00Z and end by 09Z for everyone except maybe
KGLS. Gusty W winds and rain showers are expected in the wake of
the line of thunderstorms, with gusty NW winds expected as the
front itself finally pushes through. HRRR is showing some low
wrap-around ceilings in the wake of the front overnight, but if
these develop they should become VFR Monday morning. 11

PREV DISCUSSION... /ISSUED 303 PM CST Sun Jan 7 2018/

DISCUSSION...
Preparing for an evening of scattered convection...mainly showers
and ordinary thunderstorms...with a moderate threat that some of
these thunderstorms could reach strong criteria. The impetus to
tonight's more active weather will be the approach and early
Monday morning passage of a shortwave upper trough and its
associated pre-frontal surface trough/cold front. Troughing will
pull down cold enough middle layer air (near -20 deg C at 5H) to
support sfc to 6km near 6-6.5 deg C/km lapse rates. Each
successive model run leading up to this event has been slightly
stronger with the thermodynamics. Recent runs are suggesting 30
kts of inflow layer shear and SRHs in the 200-300 range. Lapse
rates producing upwards to neg 5 to neg 6 lifted indices with lift
in the upper levels from a southeastern-diving jet (LFQ)...with
general widespread increasing omega as the region falls into the
warm sector this evening...all support organized draft structure.
Strongest cells will likely put down 30-40 kt wind gusts...small
hail...and produce frequent lightning. Nothing stands out for a
significant tornado potential but higher helicity values do signal
the weak potential for rotating updrafts within the most organized
cells. As storms near the coast and better root themselves to the
surface layer (tap into the available CAPE) we will have to monitor
for a marginal threat for strong...maybe brief severe...evolution.
The main message is generally ordinary storms with a moderate
chance for isolated strong storms.

The cold front will travel across the area during the pre-dawn
through late Monday morning hours...moderate northwesterlies in
its wake. Current 7-8 C 85H temperatures are actually forecast to
warm back up to around 10 C in the post-frontal. Thus...the backing
air mass will not have any punch other than to modify the next
few day's warming to near climate standards. As tomorrow morning's
upper low/trough dives down across the northeastern Gulf...transitory
ridging will partially clear skies with offshore flow swinging around
the dial to southeast by late Tuesday night. Moisture advection
through mid week will take Tuesday's near 40 F dew points back up
into the middle 50s to lower 60s early Thursday morning. A
becoming-negatively tilted upper trough will pass over the Red
River Valley Thursday...Plains high pushing a strong cold front
across the area Thursday afternoon-ish. Not much fanfare with this
front as it will be entering a moisture-challenged southeastern
Texas environment. This frontal passage will open the gates for a
bitterly cold and dry Canadian air mass to descend southeast and
spill over the U.S Midwest and clip eastern Texas. Below normal
temperatures will rule again from Friday on through next weekend.
Mornings in the 30s-40s with afternoons struggling to achieve the
lower to middle 50s. As robust northerly winds fully-decouple and
skies clear out Friday into Saturday the northern third of the
CWA will likely experience another light freeze next weekend. 31

MARINE...
A tightening gradient in advance of a cold front will lead to SCEC
conditions over the offshore waters this evening. Winds will
briefly drop off as the front nears but wind speeds will increase
again from the northwest in the wake of the front. Conditions are
becoming less favorable for sea fog as winds become S-SW this
evening and eventually SW. That said, sfc dew points are still in
the lower 60's and water temps are in the lower 50's so can't rule
out at least patchy fog over the near shore waters.

Offshore winds will increase in the wake of the front and will
have a SCEC for  the bays and near shore waters beginning around
09z. Sustained winds should reach or exceed 20 kts over the
offshore waters and will issue an SCA for the offshore waters
beginning at 09z. Winds begin to relax on Tuesday and veer to the
east and southeast on Wednesday. Another very strong cold front
will cross the coast on Thursday afternoon. Strong NW winds will
develop in the wake of the front an an SCA will be required for
the bays/nearshore waters and a Gale Watch/Warning may be needed
for the offshore waters by early Friday morning. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      48  61  40  62  45 /  80   0   0   0  10
Houston (IAH)              52  64  45  65  48 /  70   0   0   0  10
Galveston (GLS)            55  60  50  60  53 /  80  10   0   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION from 3 AM CST Monday through
     Monday afternoon for the following zones: Coastal waters
     from High Island to Freeport out 20 NM...Galveston Bay...
     Matagorda Bay.

     Small Craft Advisory from 3 AM to 3 PM CST Monday for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Waters from Freeport to
     the Matagorda Ship Channel from 20 to 60 NM...Waters from
     High Island to Freeport from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 3 AM CST Monday for
     the following zones: Waters from Freeport to the Matagorda
     Ship Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&

Discussion...22
Hazardous weather outlook, Jan 7, 7:38 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
738 PM CST Sun Jan 7 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-081345-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
738 PM CST Sun Jan 7 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Showers and thunderstorms will be possible tonight as a cold front
pushes through the area. Some storms may be strong with gusty
straight line winds, small hail, and frequent lightning. The most
likely time frame for this thunderstorm activity will be from 9PM
Sunday night to 6AM Monday morning. Most of the stronger storms
will be near the coast.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another cold front will push through Thursday with a chance of
showers. Much colder air will filter into the region for the
weekend with the possibility of freezing temperatures primarily
north of the Houston area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

GMZ330-335-350-355-370-375-081345-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
738 PM CST Sun Jan 7 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

A small craft advisory is in effect for the offshore waters and
nearshore waters from Freeport to the Matagorda ship channel.
Strong winds and seas 7 ft or higher are possible. Sea fog may
develop along the near shore waters and bays of the Upper Texas
Coast. Visibility may be reduced until a cold front pushes through
early Monday morning. Thunderstorms may accompany the front with
gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northerly winds are expected behind the front Monday and
small craft advisories may be needed. Sea fog may be possible
again Wednesday into Thursday ahead of the next front. Another
cold front is expected to push off the coast late Thursday. Winds
behind the front Thursday night into Friday will certainly require
advisories but could be strong enough that gale watches/warnings
may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Jan 7, 9:17 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
917 PM CST SUN JAN 7 2018

TXZ211-212-080400-
Waller TX-Austin TX-
917 PM CST SUN JAN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUSTIN AND CENTRAL
WALLER COUNTIES UNTIL 1000 PM CST...

At 917 PM CST, Doppler radar was tracking a strong thunderstorm near
Bellville, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. This storm also shows signs of rotation.

Locations impacted include...
Bellville, Pine Island and Monaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2990 9641 3001 9640 3006 9597 2988 9594
TIME...MOT...LOC 0317Z 263DEG 27KT 2996 9633

39
Special weather statement, Jan 7, 10:14 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1014 PM CST SUN JAN 7 2018

TXZ199-213-080500-
Harris TX-Montgomery TX-
1014 PM CST SUN JAN 7 2018

...STRONG THUNDERSTORMS OVER NORTHERN HARRIS AND SOUTHERN
MONTGOMERY COUNTY...

At 1013 PM CST, Doppler radar was tracking a strong thunderstorm near
Hooks Airport, or near The Woodlands, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tomball, The Woodlands, Spring, Oak Ridge North, Shenandoah,
Splendora, Patton Village, Roman Forest, Woodbranch, Stagecoach,
Woodloch, The Woodlands Pavillion, Hooks Airport, Chateau Woods,
Splashtown, Willowbrook, Porter Heights, New Caney and Porter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2991 9555 3013 9571 3034 9527 3017 9511
TIME...MOT...LOC 0413Z 244DEG 23KT 3010 9552

39
Special weather statement, Jan 7, 10:29 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1029 PM CST SUN JAN 7 2018

TXZ227-237-080515-
Brazoria TX-Fort Bend TX-
1029 PM CST SUN JAN 7 2018

...STRONG THUNDERSTORM OVER WESTERN BRAZORIA COUNTY...

At 1029 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Brazos Bend State Park, or 9 miles northwest of
West Columbia, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Iowa Colony, Bonney, Brazos Bend State Park, southeastern Sienna
Plantation, Juliff, Damon and Rosharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2919 9579 2929 9584 2948 9547 2926 9535
TIME...MOT...LOC 0429Z 244DEG 23KT 2927 9572

39

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 9:17 PM CSTSpecial Weather StatementHGXWaller43 min
Jan 7, 9:47 PM CSTSevere Thunderstorm WarningHGXAustin, Harris, Waller18 min
Jan 7, 10:14 PM CSTSpecial Weather StatementHGXMontgomery46 min
Jan 7, 10:29 PM CSTSpecial Weather StatementHGXBrazoria46 min
Jan 7, 11:25 PM CSTSpecial Marine WarningHGX50 min
Jan 7, 11:59 PM CSTSpecial Marine WarningHGX46 min
Jan 8, 12:12 AM CSTSpecial Weather StatementHGXHarris33 min
Jan 8, 12:18 AM CSTSpecial Weather StatementHGXFort Bend27 min
Jan 8, 12:30 AM CSTSpecial Weather StatementHGXGalveston30 min
Jan 8, 12:34 AM CSTSpecial Weather StatementHGXMatagorda41 min
Jan 8, 12:40 AM CSTSpecial Weather StatementHGXBrazoria35 min
Jan 8, 12:43 AM CSTSpecial Marine WarningHGX47 min
Jan 8, 12:43 AM CSTSpecial Weather StatementHGXHarris47 min
Jan 8, 1:00 AM CSTSpecial Weather StatementHGXHarris45 min
Jan 8, 1:08 AM CSTSpecial Weather StatementHGXBrazoria37 min
Jan 8, 1:12 AM CSTSpecial Marine WarningHGX33 min
Jan 8, 1:27 AM CSTSpecial Marine WarningHGX48 min
Jan 8, 1:39 AM CSTSpecial Weather StatementHGXChambers36 min
Jan 8, 1:45 AM CSTSpecial Marine WarningHGX45 min
Jan 8, 1:55 AM CSTSpecial Marine WarningHGX35 min
Jan 8, 2:23 AM CSTSpecial Marine WarningHGX37 min
Jan 8, 2:37 AM CSTSpecial Marine WarningHGX38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.